Which chemotherapy agents are associated with causing or worsening pulmonary hypertension?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 29, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Chemotherapy Agents Associated with Pulmonary Hypertension

Dasatinib is the most well-established chemotherapy agent causing pulmonary hypertension, with an incidence of approximately 0.45-5% in treated patients, and should be immediately discontinued if PH develops. 11

Primary Offending Agents

Tyrosine Kinase Inhibitors (TKIs)

  • Dasatinib is the most frequently implicated agent, causing drug-induced PAH (Group 1 PH) through SRC kinase inhibition, which leads to increased pulmonary vascular resistance by affecting smooth muscle proliferation and vasoconstriction 11
  • Other TKIs associated with PAH include ponatinib, bosutinib, and lapatinib 2
  • Imatinib shows significantly lower risk (0.4% vs 5% with dasatinib over 5 years) 1

Alkylating Agents

  • Cyclophosphamide can cause PAH, though extremely rare, with documented reversible cases when discontinued 3
  • Busulfan causes severe subacute PAH occurring 2-4.5 months after administration, often with concurrent interstitial lung disease and bronchiolar lesions 4

Other Chemotherapy Agents

  • Gemcitabine has recently emerged as a significant cause of precapillary PH, with onset typically 7 months after initiation (range 4-50 months) and median of 16 injections 5
  • Anthracyclines (doxorubicin) in combination with cyclophosphamide have been reported to cause reversible PAH 3

Mechanism and Classification

Drug-induced PH is classified as Group 1 (pulmonary arterial hypertension) in the WHO classification system 11. The mechanism for dasatinib involves direct pulmonary artery endothelial cell toxicity through mitochondrial reactive oxygen species production, though a second risk factor is likely required 2.

Diagnostic Approach

When PH is suspected in a patient on these agents:

  1. Transthoracic echocardiography is the initial screening tool of choice 11
  2. Right heart catheterization is necessary to establish definitive diagnosis 11
  3. V/Q scan to exclude chronic thromboembolic disease 1

Maintain high clinical suspicion in patients developing unexplained dyspnea, particularly those on dasatinib, busulfan, or gemcitabine.

Management Strategy

Immediate discontinuation of the offending agent is the first and most critical step 1152:

  • For dasatinib-induced PH: 8 of 9 patients showed functional improvement 4 months after cessation; partial or complete reversal occurs in most cases 11
  • For gemcitabine-induced PH: 6 of 9 patients showed clinical improvement upon discontinuation 5
  • For busulfan-induced PH: Improvement noted with PAH-specific therapy and/or corticosteroids, though some patients develop chronic respiratory insufficiency 4

Subsequent treatment includes:

  • Switch to alternative TKIs (for TKI-induced cases) 11
  • PAH-specific therapy: sildenafil, endothelin receptor antagonists, or calcium channel blockers 11
  • Treatment with PAH-specific therapy is recommended for patients with right heart failure or persistent PAH after drug discontinuation 2

Follow-up:

  • Monthly echocardiograms for serial assessment of pulmonary artery pressure 11
  • Close monitoring as PAH can persist in over one-third of patients and may recur with other TKIs 2

Critical Pitfalls

  • Do not assume all TKIs are equivalent: Dasatinib has significantly higher risk than imatinib; switching to alternative TKIs is appropriate management 11
  • Do not delay diagnosis: The prognosis is relatively good if detected and treated early, but rare fatal cases have occurred 12
  • Do not overlook busulfan: Though rare, it causes severe PAH with potential progression to chronic lung disease requiring transplantation 4
  • Do not miss gemcitabine: This is an increasingly recognized cause with strong pharmacovigilance signals (109 cases in WHO database) 5

The evidence strongly supports that dasatinib-induced PH is reversible in most cases when promptly recognized and managed, making early detection through screening echocardiography essential for patients on high-risk agents 112.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.